MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE

AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE
Model Number NA-401D-1321
Medical Device Problem Codes Mechanical Problem (1384); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device has not yet been received for evaluation.The cause of the reported issue is unknown at this time.Supplemental report(s) will be submitted should any relevant new information is available and or received.Investigation is ongoing.This report will be supplemented accordingly following investigation.
 
Event or Problem Description
Olympus received a medwatch report from the user facility reported that the "needle bent and broke through the sheath".According to the report, needle was being used to obtain endobronchial biopsy, the user pushed the needle out from the needle sheath as designed.However, as the needle was being pushed out of the sheath it bent and came out of sheath to the side instead of the needle coming out of the sheath straight.The needle tore the sheath.Did not puncture the internal working channel of bronchoscope.No harm to the patient since the needle and sheath had not come in contact with the patient's airway due to the bronchoscope position at the time of the incident.The device was replaced and the intended procedure (diagnostic bronchoscopy with endobronchial ultrasound) was completed using a smaller size biopsy needle.The procedure duration prolonged about ten (10) minutes while the respiratory therapist removed and obtained a different biopsy needle.Patient was not under anesthesia at the time of the incident.Provider checked for any bleeding or airway damage and did not find any.No harm was reported.No patient harm, no user injury reported as the result of the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, and because the device was not returned for evaluation, the definitive root cause of the sheath damage could not be determined.The sheath puncture may have occurred due to the tip being pressed against the trachea, bronchi, esophagus, and surrounding organs, the scope being pushed while the sheath is pressed against the tissue, and the needle tip being caught on the sheath's bent position.The instruction manual identifies the following verbiage, which may have prevented the phenomenon: ¿·do not round the insertion tube smaller than 15 cm in diameter.The insertion tube may be damaged.·do not insert the needle forcibly, insert the needle while it is not fully retracted into the tube, or insert it rapidly.It may suddenly protrude from the tip of the endoscope, resulting in perforation, pneumothorax, major bleeding, mucous membrane damage, or damage to the endoscope or this product.Also, if the resistance is high and insertion is difficult, return the angle of the endoscope until it can be inserted without difficulty.·do not press the tip of the insertion tube against the tissue in the body cavity with excessive force.Doing so may lead to perforation, pneumothorax, major bleeding, mucous membrane damage, etc., or damage to the product.·if you try to push the needle out of the tube with the tip of the insertion tube pressed against the tissue inside the body cavity or with the tip of the insertion tube buckled, resistance may increase.If there is a lot of resistance when pushing the needle out of the tube, do not force the needle out.If the tip of the tube is deformed and the needle is pushed out in this state, the needle may pierce the tube, leading to perforation, pneumothorax, major bleeding, damage to the mucous membrane, etc., and damage to the endoscope.¿ olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16273643
Report Number9614641-2023-00139
Device Sequence Number20705940
Product Code GAA
UDI-Device Identifier04953170196669
UDI-Public04953170196669
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
CLASS1-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-401D-1321
Device Lot Number2K8193
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2023
Supplement Date Received by Manufacturer04/24/2023
Initial Report FDA Received Date01/31/2023
Supplement Report FDA Received Date05/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BROCHOSCOPE
Patient SexUnknown